Alert archive / Maine / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Caribou, ME

July 2, 2006Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 2, 2006, 7:49 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2006, 7:49 PM EDT (23:49 UTC)
Expired
Jul 2, 2006, 8:45 PM EDT
In force
56 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 101 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:04 PM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 2:04 PM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
204 PM EDT SUN JUL 2 2006

.SYNOPSIS...LOW PRESSURE TRACKING FROM NORTHERN MAINE EAST INTO
THE MARITIMES WILL PULL A WEAK COLD FRONT ACROSS THE REGION TONIGHT.
A SMALL AREA OF HIGH PRESSURE WILL MOVE OVER THE STATE ON MONDAY
THEN ANOTHER LOW TRACKING THROUGH SOUTHERN QUEBEC WILL PULL
MOISTURE BACK INTO THE AREA TUESDAY. THIS LOW WILL GRADUALLY
WEAKEN DURING THE LATTER PART OF THE WEEK.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...LOW PRESSURE
CROSSING NORTHERN MAINE EARLY THIS EVENING WILL BRING SOME
SCATTERED SHOWERS AND PERHAPS A FEW SMALL EVENING THUNDERSTORMS TO
THE AREA. THE BEST CHANCES FOR ANY THUNDERSTORMS WILL BE ACROSS
CENTRAL AND SOUTHERN AREAS WHERE SOME SUNSHINE AND WARMER AIR WAS
ABLE TO WORK IN. AS THE LOW MOVES AWAY LATER TONIGHT INTO TUESDAY
A SMALL AREA OF HIGH PRESSURE WILL BUILD IN FROM THE WEST. THIS
WILL BRING A MOSTLY SUNNY DAY ON MONDAY. A NEW AREA OF LOW
PRESSURE MOVING INTO SOUTHERN QUEBEC WILL PULL MOISTURE BACK INTO
THE REGION TUESDAY BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS.
MODELS ARE IN GOOD AGREEMENT ABOUT THE POTENTIAL FOR SOME STRONGER
DIFFERENTIAL ADVECTION THUNDERSTORMS OVER CENTRAL PARTS OF THE
AREA TUESDAY EVENING.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...ECMWF AND GFS IN GOOD
AGREEMENT IN THE LONGER TERM KEEPING TROF ALONG EASTERN SEABOARD
THROUGH THE END OF THE WEEK. GFS DOES DEVELOP A LOW OFF THE
SOUTHEAST COAST ON FRIDAY BUT ECMWF JUST DEVELOPS A WAVE ON THE
FRONT. I AGREE WITH HPC IN FAVORING THE ECMWF AND HAVE LOADED THE HPC
GUIDANCE FOR THE LONG TERM. UNSETTLED CONDITIONS WILL PERSIST
ACROSS THE CWA THROUGH FRIDAY WHEN THE TROFFING MOVES EAST INTO
THE ATLANTIC. WEAK HIGH PRESSURE WILL RIDGE INTO MAINE LATE ON FRIDAY
AND REMAIN THERE INTO THE WEEKEND GIVING A RESPITE FROM THE
UNSETTLED WEATHER.

&&

.AVIATION...IFR CEILINGS OVER THE NORTH THIS EVENING WILL IMPROVE
TO VFR LATER TONIGHT AS LOW CLOUDS MIX OUT. VFR CONDITIONS ARE
EXPECTED DOWNEAST THROUGH TOMORROW. WATCH OUT FOR ISOLATED TSTMS
EARLY THIS EVENING.

&&

.MARINE...SOUTHWEST WINDS 20 TO 25 KT AND SEAS OVER 5 FT WILL
WARRENT KEEPING SCA THIS EVENING. WINDS WILL DIMINISH LATER
TONIGHT THEN SEAS WILL COME DOWN ON MONDAY AS THE SYSTEM MOVES
AWAY. MONDAY SHOULD THEN TURN OUT TO BE A PLEASANT DAY ON THE
WATER AS HIGH PRESSURE MOVES OVER. IN THE LONGER TERM A WEAK HIGH
PRESSURE RIDGE REMAINS OVER THE WATERS THROUGH FRIDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 6 PM MONDAY.
&&

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...WOLFE
AVIATION...WEITLICH
Hazardous weather outlook, Jul 2, 5:57 AM EDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
557 AM EDT SUN JUL 2 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-031000-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
557 AM EDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY INTO
THIS EVENING AS A LOW PRESSURE SYSTEM MOVES THROUGH NORTHERN MAINE.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PUT THE STATE
OF MAINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. LARGE HAIL IS
ALSO POSSIBLE ALONG WITH VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS CAN BE
EXPECTED TUESDAY AFTERNOON INTO TUESDAY EVENING AS A FRONTAL
SYSTEM MOVES ACROSS THE REGION. UNSETTLED WEATHER CONDITIONS WILL
CONTINUE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

AREA WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO
RELAY ANY RAINFALL AND SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Jul 2, 3:05 PM EDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
305 PM EDT SUN JUL 2 2006

MEZ004-022000-

PISCATAQUIS COUNTY...

305 PM EDT SUN JUL 2 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 301 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 9 MILES NORTHWEST OF TAMWAY. THE STORM WAS MOVING EAST AT
40 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 400 PM EDT INCLUDE...
    TAMWAY...             CHURCHILL DAM...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4653 6967 4626 6966 4633 6870 4657 6875

BLOOMER
Special weather statement, Jul 2, 3:45 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
345 PM EDT SUN JUL 2 2006

MEZ001-022045-

AROOSTOOK COUNTY...

345 PM EDT SUN JUL 2 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 342 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 24 MILES WEST OF NINE-MILE BRIDGE. THE STORM WAS MOVING
EAST AT 45 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 445 PM EDT INCLUDE...
    NINE-MILE BRIDGE...   SAINT PAMPHILE...   THE ALLAGASH VALLEY

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4682 7032 4664 7030 4665 6923 4706 6921

BLOOMER
Special weather statement, Jul 2, 4:31 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
431 PM EDT SUN JUL 2 2006

MEZ002-005-006-022130-

AROOSTOOK AND PENOBSCOT COUNTIES...

431 PM EDT SUN JUL 2 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PENOBSCOT
COUNTIES...

AT 423 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM PRESQUE ISLE TO
MOOSEHORN CROSSING. THE LINE WAS MOVING EAST AT 40 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
    PRESQUE ISLE...       MAPLETON...
    MOOSEHORN CROSSING...                       OXBOW...
    MASARDIS...           FORT FAIRFIELD...     EASTON...
    MARS HILL...          BRIDGEWATER...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4681 6796 4630 6891 4627 6765 4674 6670

NOUHAN
Special weather statement, Jul 2, 4:36 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
436 PM EDT SUN JUL 2 2006

MEZ001-002-022130-

AROOSTOOK COUNTY...

436 PM EDT SUN JUL 2 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...NORTHWEST AROOSTOOK COUNTY...

AT 433 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 8 MILES NORTH OF CLAYTON LAKE. THE STORM WAS MOVING EAST
AT 40 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
    RUSSEL CROSSING...    PORTAGE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4686 6938 4656 6982 4657 6875 4685 6825

NOUHAN
Special weather statement, Jul 2, 7:02 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
702 PM EDT SUN JUL 2 2006

MEZ001-003-004-030000-

SOMERSET...PISCATAQUIS AND AROOSTOOK COUNTIES...

702 PM EDT SUN JUL 2 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...SOMERSET...PISCATAQUIS AND
AROOSTOOK COUNTIES...

AT 700 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 26 MILES WEST OF TAMWAY. THE STORM WAS MOVING NORTHEAST
AT 40 TO 45 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 800 PM EDT INCLUDE...
    TAMWAY...             CHURCHILL DAM...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4640 7000 4624 6987 4635 6876 4682 6905

NOUHAN
Special weather statement, Jul 2, 7:39 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
739 PM EDT SUN JUL 2 2006

MEZ010-011-015-031-030045-

PISCATAQUIS AND PENOBSCOT COUNTIES...

739 PM EDT SUN JUL 2 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 734 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER MILO. THE STORM WAS MOVING EAST AT 40
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 845 PM EDT INCLUDE...
    MILO...               BROWNVILLE JUNCTION...
    KENDUSKEAG...         HOWLAND...            LINCOLN...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4536 6961 4478 6915 4509 6849 4557 6843

NORCROSS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:35 AM EDTSpecial Weather StatementCARPenobscot, Piscataquis, Somerset85 min
Jul 2, 3:05 PM EDTSpecial Weather StatementCARAroostook55 min
Jul 2, 3:45 PM EDTSpecial Weather StatementCAR60 min
Jul 2, 4:31 PM EDTSpecial Weather StatementCAR59 min
Jul 2, 4:36 PM EDTSpecial Weather StatementCARAroostook54 min
Jul 2, 5:11 PM EDTSevere Thunderstorm WarningCARAroostook41 min
Jul 2, 5:19 PM EDTTornado WarningCARAroostook26 min
Jul 2, 5:25 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis50 min
Jul 2, 6:15 PM EDTSevere Thunderstorm WarningCARAroostook60 min
Jul 2, 7:02 PM EDTSpecial Weather StatementCAR58 min
Jul 2, 7:39 PM EDTSpecial Weather StatementCARPenobscot66 min
Jul 2, 7:56 PM EDTSpecial Weather StatementCAR64 min

Nearby

Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.